A difficult evening

I’m going to add a category of “angry post” to this blog so you can be forewarned not to read them if you’re feeling chirpy. The intention will be to point out that the post is fuelled by irritation that Henry has to go through this crap. This is one such post. It should go without saying that if you do have to “go through this crap”, then this is one country and particularly one city where it’s good to live. So while I’m cross, I also know that our bread is well buttered.

Henry had a hard evening. He always finds Mondays and Tuesdays difficult as he has his “port accessed” which means a large frightening looking needle is thrust into his chest so that cheery nurses can push quantities of strangely labelled fluids into him while his parents grimace and pretend nothing is out of the ordinary. Secondly, he has to take an antibiotic called co-trimoxazole. He struggles with pills so this medicine (administered on Mondays on Tuesdays) comes as a fluid to which the pharmacists add a noxious banana flavour that is nothing like real bananas. Henry, like his mother, is not keen on bananas. He is less keen on sickly sweet, chemically created banana flavouring in a medicine he doesn’t want to take. He is even less keen on it when his latest chemotherapy drug (the cytarabine mentioned in the previous post) has begun to maraud through his system. And he’s certainly not keen when he has the looming possibility that a tube will be pushed down his nose and into his stomach to force him to take the medicine. This is not nice for a six year old. It’s not fair. And it’s not fair when his parents are losing their patience and also becoming physically and emotionally drained. So he does well to take it, slowly but surely. Sadly tonight it was too much.

So while his brother, who’s been through his own fair share of medical intervention, quietly looked on trying (and I think failing) to enjoy an ice cream, Henry first felt gippy, then gagged and then threw up. Sadly he’d just taken most of his daily chemo – mercaptopurine (see previous post). He then spent the next two hours being chivvied and coerced into slowly taking an anti-viral medicine (aciclovir) and the rest of his mercaptopurine and the antibiotic co-trimoxazole only to throw it all up on the way to bed.

So the chemotherapy side effects have joined the party. But what do we do? You can see the catch 22 – he’s thrown up his oral chemotherapy, he’s thrown up his antivirals that protect him from the bugs February likes to throw at all of us and lay us low even when we’re normally healthy, and he’s thrown up his antibiotics that protect him from rather nasty infections that most of us wouldn’t notice but that will put him in hospital. So tomorrow we’ll try again. Slowly. But if you’re six, why should you spend three hours taking foul medicine? It’s a bit crap. As Mutley would say: “Frassin’ Rassin’ Grrrr.” Fetch my coat, I’m going to jump on it.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s